It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-08-2008, 05:09 PM   #1
Senior Member
(female)
 
Join Date: Mar 2008
Location: New Jersey
Posts: 150
Lizzie62 HB User
Insulin Overdoses

Hello,
I was wondering if anyone knows the effects of Insulin Overdose on the body? Does it cause long lasting problems or deteriorate any of the major organs? I am asking because my father in law overdoses weekly on insulin. My husband will go into his room when we hear him seizing or moaning, and give him glucose or icing to bring his sugar back up and it has worked so far but I am afraid that one day it won't. My husband has spoken to him about waiting longer for his sugar to drop before he takes another dose of insulin, and that works for a little while, but then its right back to seizures.
He has type 1 diabetes and it is supposed to be difficult to control. I have been trying to get my husband to go with him to his doctor since I also think he has dementia, my F-I-L keeps postponing appointments and won't tell his doctor all of what is going on.
If I can at least tell my husband what damage the insulin overdoses are doing to his fathers body, maybe he will push him more.
Thanks for any help.

 
Old 03-08-2008, 05:35 PM   #2
Senior Member
(female)
 
Join Date: May 2005
Location: Florida
Posts: 281
lilbit1973 HB User
Re: Insulin Overdoses

Well, the biggest problem may not be the insulin's overdose on the organs, but too much insulin can lead to coma and death if not caught quickly! Perhaps he needs his insulin dose changed. I would strongly recommend your husband go with him and explain what is happening. Weekly is FAR too often! One night, he may not wake up. I am not trying to scare you, but that is the reality of it. Insulin overdose can be very dangerous!

 
Sponsors Lightbulb
   
Old 03-09-2008, 03:54 PM   #3
Senior Veteran
(female)
 
Join Date: Jul 2005
Location: north of somewhere nice
Posts: 1,477
neurowreck HB User
Re: Insulin Overdoses

I've seen many people who took too much (on purpose or accidentally), and ended up at the same developmental stage as a 2 month old- and these were fully functioning adults. And, then there's death. Every cell in the body needs fuel, and too much insulin basically kills the cells by starving them.
Very dangerous..... maybe a therapist needs to talk to him, and find out why, and be sure to refer him back to a diabetes educator if needed.....

 
Old 03-09-2008, 06:51 PM   #4
Senior Member
(female)
 
Join Date: Mar 2008
Location: New Jersey
Posts: 150
Lizzie62 HB User
Re: Insulin Overdoses

Thanks for the responses, I really appreciate them. He really isn't doing well. Sometimes he doesn't leave his rooms for days except to use the bathroom. I spoke to my husband and he is definetly going with him to the doctor, unfortunately his appointment isn't until June. I will prepare a list of topics for him to discuss so that nothing is left out. I think part of his problem is that his doctor is a cardiologist rather than a diabetes specialist.
He doesn't take a set dosage of insulin at specific times. Is there somewhere that I can go to find out what normal dosage amounts should be?
Thanks!
Liz
__________________
Lizzie G

"Life is Beautiful" Sixx:AM

 
Old 03-09-2008, 07:25 PM   #5
Senior Veteran
(male)
 
Join Date: Jul 2006
Location: Auckland
Posts: 533
Mark1e HB User
Re: Insulin Overdoses

The body actually has corrective mechanisms that increase blood sugar before permanent damage is done. Death due to an insulin reaction is extremely rare. This why attempted suicide or murder by insulin overdose is seldom successful.

Blood glucose has to drop extremely low for brain damage to occur (<10mg/dl). More damage is probably being done by the repeated seizures. Each time one occurs, brain cells become disorganised. Complete recovery normally occurs afterwards, but weekly seizures could eventually cause cognitive function to become impaired.

I have also had big problems with seizures, and it doesn't have to be like this. Controlling T1 diabetes is difficult for everybody, but there are hard ways and easy ways to do it. Is he on a MDI (multiple daily injections) regimen, covering each meal with rapid acting insulin? And is he using a modern basal insulin to achieve the best possible blood glucose stability? Lastly, my favourite : Is he limiting the consumption of carbohydrates?

All these things are essential for stabilising blood glucose to the point where the seizures are no longer a problem. It sounds like the insulin type and dosage needs to be reviewed. You really need to get him to an endocrinologist so that he gets good advice. And he is probably going to need a lot of support in doing what needs to be done to stabilise those blood sugars. Good luck.

Mark
__________________
Type 1 since 1977. On Lantus, Novorapid and Actrapid.

Last edited by Mark1e; 03-09-2008 at 07:34 PM.

 
Old 03-12-2008, 07:40 PM   #6
Senior Member
(female)
 
Join Date: Mar 2008
Location: New Jersey
Posts: 150
Lizzie62 HB User
Re: Insulin Overdoses

Hi Mark,
Thanks so much for your input. I so appreciate your information. He does take insulin (humolog) but I do not think he is on any other diabetes medication. They did just up his Lipitor to 60 mg which is very high. Up to the last few weeks he had been eating sandwichs on a daily basis at least once per day, so his carb intake has been very high. He really hasn't been taking care of himself like he used to. He will eat a fruit pie to jack up his sugar if he needs to go somewhere and doesn't have time. Of course, he then crashes quickly and has low sugar.
My husband will be going to see his doctor and I will talk to him about seeing another doctor. He has been seeing the same doctor since his doctor started his practice and doesn't like or want change. If his doctor (God-in his eyes) suggests another doctor he will go.
Thanks again Mark, you are an angel!
Liz
__________________
Lizzie G

"Life is Beautiful" Sixx:AM

 
Old 03-13-2008, 03:53 PM   #7
Senior Veteran
(male)
 
Join Date: Jul 2006
Location: Auckland
Posts: 533
Mark1e HB User
Re: Insulin Overdoses

You really need to get him to an endocrinologist. He must be (or should be) taking a long acting insulin as well. It sounds like the effects of the insulin and the food are completely unmatched. An endocrinologist will help find a suitable insulin regimen, and a diabetes educator will help put it into practice.

The Lipitor could also be causing problems, especially at that dose. I thought the maximum recommended dose was 40mg a day. Statins are of no real benefit to elderly people anyway, and they are known to have cognitive/affective side effects. The higher the dose, the greater the side-effect risk gets. Could this explain some of the strange behaviours you have been observing?

Mark
__________________
Type 1 since 1977. On Lantus, Novorapid and Actrapid.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
I'm Learning, Which Type is Insulin Dependent? AlexaIn2006 Diabetes 2 08-26-2009 09:06 PM
Insulin Resistance / Insulin Levels? Kris07 Diabetes 14 08-04-2007 01:45 AM
what does insulin resistant mean? alpinemeadow Diabetes 14 10-28-2006 07:17 AM
Low Insulin Level sailbird Diabetes 11 06-01-2006 03:00 AM
Does an "Insulin Resistance" diet improve blood pressure? Machaon High & Low Blood Pressure 119 05-30-2006 04:20 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Actos
Amaryl
Avandia
Glipizide Glucophage
  Humalog
Lantus
Metformin
Novolog
Potassium




TOP THANKED CONTRIBUTORS



Cora1003 (68), SamQKitty (60), JJ (34), Azurah (17), 92261 (12), rosier (7), Machaon (5), sunshine12 (5), Laura789 (5), ladybud (5)

Site Wide Totals

teteri66 (1166), MSJayhawk (1000), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 09:40 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!